Washington, 2011

Debris Flow in Washington, May 25, 2011

May 25, 2011 · NWS OTX · 1 event in 1 county or zone

A wet storm system moved through the region producing in the neighborhood of half to one and a half inches of liquid precipitation over Northern Washington May 25-26th. Soils were already very saturated and unstable from an ongoing wet spring and the addition of rainfall on the 25th resulted in a large landslide just outside Conconully, Washington located in the East Slopes of the Northern…

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A wet storm system moved through the region producing in the neighborhood of half to one and a half inches of liquid precipitation over Northern Washington May 25-26th. Soils were already very saturated and unstable from an ongoing wet spring and the addition of rainfall on the 25th resulted in a large landslide just outside Conconully, Washington located in the East Slopes of the Northern Cascades.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 25, 3:48 PM PST, 2 hours 12 minutes earlier.

Area forecast discussion, May 25, 3:48 PM PST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
448 PM PDT WED MAY 25 2011

.SYNOPSIS...
COOLER THAN NORMAL AND UNSETTLED CONDITIONS WILL CONTINUE THROUGH
MUCH OF THE REMAINING WORK WEEK WITH A CHANCE OF AT LEAST
MOUNTAIN SHOWERS ALMOST EVERY DAY. A STRONG WEATHER SYSTEM PASSAGE
WILL RESULT IN WIDESPREAD RAIN AND MOUNTAIN SNOW LATE TONIGHT AND THURSDAY.
MORE SHOWERS ARE EXPECTED FRIDAY INTO THE BEGINNING OF NEXT WEEK
AS NEARBY LOW PRESSURE SYSTEMS CONTINUE TO PASS NEAR OR THROUGH
THE REGION. THIS CYCLE WILL EXTEND INTO MID WEEK.

&&

.DISCUSSION...
TONIGHT AND THURSDAY...A STRONG STORM SYSTEM WILL
MAKES IT WAY ONSHORE AND PROVIDE INCREASINGLY WET WEATHER AND SOME
MOUNTAIN SNOW BEFORE BEGINNING TO LIFT NORTHEAST LATE THURSDAY
AFTERNOON. THE OCCLUDED FRONT AND MID-LEVEL SHORTWAVE WILL SLIP
EAST- NORTHEAST AND OVER THE CWA WITH DEEP LAYER LIFT. MOISTURE
WILL FOCUS ALONG THESE FEATURES AND A SLOW-MOVING DEFORMATION
BAND...BRINGING INCREASING AND LOCALLY HEAVIER RAIN TO PARTS OF
THE REGION. THE PRECIPITATION LOOKS TO EXPAND FROM WEST-SOUTHWEST.
THE HEAVIEST PRECIPITATION DEVELOPS LATE TONIGHT AFTER 03-06Z (OR
AFTER 8-11 PM)) INTO EARLY THURSDAY MORNING ACROSS THE NORTHEAST
HALF OF WASHINGTON AND NORTHERN IDAHO...BEFORE GRADUALLY SHIFTING
TOWARD THE NORTHERN WASHINGTON AND PANHANDLE MOUNTAINS IN THE
AFTERNOON.

COOLER AIR COMING ACROSS THE WEST AND SOUTHERN CWA ON AN 850MB
LLJ IN THE WEE HOURS OF THURSDAY MORNING DROPS SNOW LEVELS TOWARD
3.5KFT-4KFT FEET AND TOWARD DAYBREAK/EARLY MORNING ACROSS THE
NORTHERN MOUNTAINS. COMBINED WITH THE HEAVY PRECIPITATION TOTALS
THE MODELS CONTINUE TO CHURN OUT...THERE WILL BE A DEFINITE PERIOD
FOR POTENTIAL SNOW ACCUMULATION...ESPECIALLY ABOVE 4KFT. TIMING
CONTINUES TO LOOK TO BRING THE SNOW FIRST TOWARD THE CENTRAL
PANHANDLE MOUNTAINS AND MID TO LATE MORNING TOWARD THE NORTHERN
MOUNTAINS. AS SUCH USING LATE SEASON CRITERIA...WINTER STORM
WARNINGS ARE IN PLACE FOR AREAS ABOVE 4KFT ACROSS THE OKANOGAN
HIGHLANDS THROUGH NORTHEAST WASHINGTON AND PANHANDLE MOUNTAINS.
HIGHEST CONFIDENCE LAYS AROUND THE CENTRAL PANHANDLE
MOUNTAINS...WHICH LOOKS TO BE IN THE COLDER AIR QUICKER/LONGER.
SNOW LEVELS THEN REBOUND TOWARD 4.5-5KFT IN THE AFTERNOON WHILE
PRECIPITATION BEGINS TO WANE.

IN TANDEM WITH THE INCOMING SYSTEM...TIGHTENING PRESSURE
GRADIENTS WILL LEAD TO INCREASING WINDS GOING INTO THURSDAY BEFORE
BEGINNING TO SLACKEN TOWARD LATER AFTERNOON TO EVENING.  HIGH
TEMPERATURES ON THURSDAY WILL BE WELL BELOW NORMAL...COURTESY OF
THE TROUGH AND 850 TEMPS BETWEEN -1 DEG C IN THE NORTHEAST CWA TO
+4 DEG C OVER THE DEEPER BASIN. /JCOTE

THURSDAY NIGHT THROUGH SATURDAY THERE WILL BE AN ELONGATED LOW
PRESSURE SYSTEM FROM THE ALEUTIAN CHAIN SOUTHEAST TO THE IDAHO
PANHANDLE LINGERING OVER THE REGION THROUGH FRIDAY NIGHT. SEVERAL
WEAKER SHORT WAVES WILL SPLIT OFF FROM THIS LOW AND MOVE THROUGH
THE PACIFIC NORTHWEST. THE STRONGEST WILL ACTUALLY FORM A NEW
CLOSED LOW CENTERED OVER CENTRAL OREGON BY SATURDAY AFTERNOON.

THE COLD FRONT THAT WILL MOVE THROUGH THE REGION ON THURSDAY WILL
SLOWLY TRACK INTO BC THURSDAY NIGHT. SOUTHWESTERLY FLOW AND AMPLE
LOW LEVEL MOISTURE WILL KEEP A HIGH CHANCE OR BETTER OF RAIN AND
MOUNTAIN SNOW SHOWERS IN THE FORECAST...MAINLY IN THE FAVORED
NORTHEAST AND PANHANDLE MOUNTAINS. OTHERWISE DRY AIR MOVING IN
BEHIND THE EXITING FRONT SHOULD KEEP THE LOWER EAST SLOPES...THE
BASIN ...PALOUSE AND SPOKANE AREAS MAINLY DRY WITH SOME PARTIAL
CLEARING THROUGH THE NIGHT.

OROGRAPHIC LIFT WILL COMBINE WITH DAY TIME INSTABILITY AND
LINGERING LOW LEVEL MOISTURE FOR SCATTERED MOUNTAIN SHOWERS ON
FRIDAY AND FRIDAY NIGHT. THESE SHOWERS WILL MOST LIKELY BUILD
BACK OFF THE HIGHER TERRAIN AND JUST ABOUT ALL LOCATIONS WILL HAVE
A CHANCE OF SHOWERS BY LATE AFTERNOON...WITH SHOWERS DECREASING RAPIDLY
WITH SUNSET. ANY PRECIPITATION WILL BE LIGHT. TEMPERATURES WILL
REMAIN MAINLY IN THE 50S TO LOWER 60S WHICH WILL BE 10-15 DEGREES
BELOW NORMAL.

ANOTHER UPPER LOW CLOSES OFF ON SATURDAY OVER CENTRAL OREGON AND
THE BEST INSTABILITY STAYS WITH THE COLD CORE. HOWEVER A FRONTAL
BOUNDARY LINGERING OVER BC WILL GET PULLED BACK TO THE SOUTH AND
THROUGH MY NORTHERN ZONES SATURDAY. THIS WILL CREATE A DEFORMATION
BAND OVER THE AREA AND BE THE FOCUS FOR ANOTHER ROUND OF AFTERNOON
SHOWERS. THIS LOW WILL NOT HAVE THE GOOD PACIFIC MOISTURE TAP BUT
WITH PW'S AROUND 100-120 PERCENT OF NORMAL WILL GIVE THE POTENTIAL
FOR SOME OF THE SHOWERS TO PRODUCE SOME SHOT DURATION BUT HEAVY
RAINFALL. TEMPERATURES REMAIN ON THE COOL SIDE OF NORMAL. /TOBIN

SAT NT THROUGH WED...WE WONT SEE ANY BIG CHANGES IN THE LONG-
WAVE PATTERN IN THE EXTENDED PORTION OF THE FCST...KEEPING THE PAC
NW LOCKED INTO AN ENDLESS CYCLE OF DIGGING AND EJECTING WAVES. AND
WITH SUCH A SHORT WAVELENGTH BETWEEN EACH WAVE...WE'LL HAVE TO
CONTEND WITH A FCST THAT HAS PCPN MENTIONED EVERY DAY IN THE
MTNS..AND MOST OF THE LOWER ELEVATION ZONES EXCEPT FOR THE UPPER
COLUMBIA BASIN. ONCE THE FIRST WAVE DIGS S AND EXITS THE
REGION...THE BEST CHANCE OF DRY WX WILL BE THE SUNDAY AND SUNDAY
NT PERIODS. FOR MON THRU WED WE EXPECT A RETURN TO POTENTIALLY
WIDESPREAD PCPN AS A CLOSED LOW MOVES FROM GULF OF ALASKA AND
TRAVELS DO THE WRN CONUS. THE WETTEST DAYS WILL BE MON AND WED.
AND WITH SNOW LEVELS STILL VERY HI...THIS LATEST ROUND OF PCPN
WILL LIKELY PROLONG THE HYDRO ISSUES. BZ

&&

.AVIATION...
00Z TAFS...DETERIORATING WX CONDITIONS CAN BE EXPECTED OVERNIGHT
BEFORE IMPROVEMENT BEGINNING LATE MORNING THURS. THOUGH RAIN HAS ALREADY
BEEN FALLING THE LAST FEW HRS AT MOST SITES...THE HEAVIEST PCPN
RATES AND ACCOMPANYING LOWER VSBYS AND CEILINGS (MVFR/LCL IFR) WONT
BEGIN UNTIL LATER THIS EVENING AS THE BATCH OF PCPN NOW OVER
OREGON LIFTS N INTO ERN WA. THE MAIN UPSTREAM PCPN WE'RE KEEPING A
CLOSE EYE ON IS ALONG THE OREGON/ID BORDER JUST W OF BOISE. IT IS
THIS BAND THAT WILL MOVE N AND PRODUCE MODERATE TO HEAVY RAINS
BEGINNING AROUND 3-5Z FIRST AT KLWS...THEN N AT KPUW AND
KGEG/KCOE/KSFF. THOUGH WE DON'T HAVE THUNDER IN THE
FCST...EMBEDDED ISOLATED LTG WILL BE POSSIBLE. IN ADDITION...WINDS
WILL VEER STRONGLY TO THE SW AND INCREASE TO 15-22KT SUSTAINED
ALONG AND JUST BEHIND THE COLD FRONT PASSAGE FOR ALL TAF SITES
LATER TONIGHT. BZ

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        42  54  40  55  39  56 / 100  70  40  40  30  30
COEUR D'ALENE  44  52  40  54  39  56 / 100  80  50  50  40  40
PULLMAN        42  53  40  54  37  55 / 100  30  20  30  30  40
LEWISTON       44  58  45  59  42  60 / 100  20  20  30  30  50
COLVILLE       48  54  42  60  41  61 / 100 100  70  60  60  50
SANDPOINT      46  50  41  53  40  55 / 100 100  80  70  70  60
KELLOGG        44  45  37  50  37  52 / 100  90  60  60  60  60
MOSES LAKE     46  64  42  62  41  62 /  90  20  10  20  20  20
WENATCHEE      46  64  44  62  44  62 /  90  20  20  20  20  20
OMAK           47  60  41  62  41  63 / 100  90  20  20  50  50

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING FROM 2 AM TO 11 AM PDT THURSDAY ABOVE 4000
     FEET FOR THE CENTRAL PANHANDLE MOUNTAINS...NORTHERN
     PANHANDLE.

WA...WINTER STORM WARNING FROM 2 AM TO 11 AM PDT THURSDAY ABOVE 4000
     FEET FOR THE NORTHEAST MOUNTAINS...OKANOGAN HIGHLANDS.

&&
Hazardous weather outlook, May 25, 4:47 AM PST, 13 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
547 AM PDT WED MAY 25 2011

IDZ002-003-026-WAZ031-032-036-042-043-261300-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
SPOKANE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
547 AM PDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SEVERAL RIVERS CONTINUE TO RUN HIGH DUE TO RUNOFF FROM ABOVE
AVERAGE SNOW PACK IN THE MOUNTAINS AS WELL AS ADDITIONAL RAINFALL
EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE SPRING MELT WILL CONTINUE OVER THE MOUNTAINS OF THE INLAND
NORTHWEST...AND RIVERS WILL BE HIGH FOR THE NEXT COUPLE OF WEEKS.
A WIDESPREAD SIGNIFICANT RAINFALL EVENT AS WELL AS SOME MOUNTAIN
SNOW IS EXPECTED WEDNESDAY NIGHT INTO THURSDAY. THIS WILL RESULT
IN ADDITIONAL RISES ON AREA CREEKS...STREAMS...AND MAIN STEM
RIVERS WHICH WILL KEEP SEVERAL RIVERS ABOVE FLOOD STAGE INTO NEXT
WEEK. THERE IS ALSO THE POSSIBILITY FOR MUDSLIDES AND DEBRIS FLOWS
IN STEEP TERRAIN.

IDZ001-004-WAZ037-038-261300-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
547 AM PDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SEVERAL RIVERS CONTINUE TO RUN HIGH DUE TO RUNOFF FROM ABOVE
AVERAGE SNOW PACK IN THE MOUNTAINS AS WELL AS ADDITIONAL RAINFALL
EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE SPRING MELT WILL CONTINUE OVER THE MOUNTAINS OF THE INLAND
NORTHWEST...AND RIVERS WILL BE HIGH FOR THE NEXT COUPLE OF WEEKS.
A WIDESPREAD SIGNIFICANT RAINFALL EVENT AS WELL AS SOME MOUNTAIN
SNOW IS EXPECTED WEDNESDAY NIGHT INTO THURSDAY. THIS WILL RESULT
IN ADDITIONAL RISES ON AREA CREEKS...STREAMS...AND MAIN STEM
RIVERS WHICH WILL KEEP SEVERAL RIVERS ABOVE FLOOD STAGE INTO NEXT
WEEK. THERE IS ALSO THE POSSIBILITY FOR MUDSLIDES AND DEBRIS FLOWS
IN STEEP TERRAIN.

SNOW LEVELS LATE WEDNESDAY NIGHT INTO THURSDAY MORNING WILL LOWER
TO BETWEEN 3000 AND 4000 FEET RESULTING IN THE POTENTIAL FOR BRIEF
BURST OF SIGNIFICANT SNOWFALL OF 3 TO 5 INCHES ABOVE 4000 FEET.

IDZ027-WAZ033>035-041-044-261300-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
WATERVILLE PLATEAU-
547 AM PDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, East Slopes Northern Cascades

When
May 25, 6:00 PM PST to 7:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Emergency Manager

A major landslide occurred in the USFS land above Conconully. Three parties of campers were trapped at the Salmon Meadows Campground after mud and debris flowed across Salmon Creek Road. One camper was almost swept off a USFS road by the slide but was able to navigate his truck and 35 foot camper in reverse quick enough to reach safe ground. The slide was caused when a tributary above the road dammed during this spring's high runoff and broke loose Wednesday evening. The slide was estimated to be 70-foot wide and anywhere from five to ten feet deep. There were no injuries. County officials were able to clear a path through the mud and debris on Thursday allowing the campers to evacuate.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303675.